Can Anemia be the culprit?

Question

Dr. Bob. I have been HIV + since 1992. Viral load undetectable for the past few years. T-Cells under 100. It has just been in the past few years that OI's have become a bit more common. I have been on injections of Neupogen once a month for the past 9 months. As of last week my doctor asked that I increase the dose to twice a month. (My current Doctor is out of town for a few weeks.) I was hospitalized two weeks ago and had a DIPS procedure to decrease the pressure on my portal hypertention and after the procedure I had three units of blood and two units of platelets. Understandably I am fatigued because of the hospital stay, but it seems as if my energy is running lower and lower instead of increasing. Should I be concerned with Anemia, and would this be something that would appear as obvious in a CBC? (Which I had done on Monday of this week?) Any help would be appriciated.

Answer

Hi,

There are many potential causes for HIV-associated fatigue and certainly anemia would be on the list of common causes! Yes, a CBC would pick up whether you are anemic. Your HIV specialist should also screen you for other common and not-so-common causes of HIV-associated fatigue. Take a read through the archives of this forum. We have an entire chapter devoted to causes of HIV-associated fatigue.

Good luck.

Dr. Bob